Now that we’re in the thick of cold and flu season, it’s not unusual to have a nasal decongestant on the bathroom counter or by the bedside for relief of those stuffy, sneezy noses. And while these products can be effective in relieving uncomfortable clogged noses, they also pose a particular danger to young children who may ingest them accidentally.
The U.S. Food and Drug Administration recently issued a consumer safety warning after several cases were reported of children becoming severely ill from ingesting these nasal sprays as well as eye drops used to reduce redness. The products contain ingredients that narrow blood vessels to relieve congestion and inflammation.
While no deaths have been reported, the active ingredients in these products, including tetrahydrozoline, oxymetazoline and naphazoline, have been associated with incidences of coma, sedation and compromised respiratory function in children who accidentally ingested these over-the-counter products, the FDA reported in a recent public health advisory.
The FDA is considering mandating these products have special childproof safety caps as a result.
If a child in your care should accidentally ingest any of these products call your pediatrician or the poison control hotline at 1-800-222-1222.